It is a well known fact that all medications have some side effects, at least for certain people taking them.
It is an inside joke among health professionals that people wouldn't even take Tylenol if they knew all of its possible side effects.
Even when you see an advertisement on TV for a new drug, you are always told the major side effects, such as headaches, diarrhea, nervousness, etc.
Take the medication Zyrtec, which is a popular allergy medication that is often advertised on TV and in magazines. In addition to its benefit to allergy sufferers, these ads always mention that Zyrtec might cause drowsiness, fatigue and dry mouth.
Why would you want to take a medication that causes such side effects?
Usually because the benefit of the medication far outweighs the possible side effects.
It is important to know a medications side effects though, both so that you can make an informed decision about whether you want to give your child the medication and so that you can recognize possible side effects when they occur.
Although your prescribing physician and your pharmacist should be good resources in learning a medications side effects, you can read the drug's Package Insert for a more complete list of common side effects. You can find a drug's Package Insert in the PDR, from your pharmacist and they are often listed on the manufacturer's web site.
Once you have the Package Insert, look for the area titled 'Adverse Reactions' and you will find a list of common side effects.
What if your child is having a side effect that isn't listed in the Package Insert?
For example, a parent recently emailed me that her son began having 'major and severe mood swings' that became 'violent and erratic' after taking Strattera for a couple of months. The fact that this behavior went away once he stopped taking Strattera makes it possible that the medication was the cause, especially since the package insert does list 'mood swings' as a side effect in 2% of children taking it.
In situations like this, you should usually see your Pediatrician to help try to figure out if the medication is the cause or not. Often, if it is the medicine, it can be stopped or changed or the dosage can be adjusted to make the side effects go away.
You should also report these types of side effects that aren't listed in the package insert. Drugs, even after they are approved, often undergo post-marketing surveillance to make sure that they are safe. If enough people report the same side effect, then it can be investigated to see if it is really the drug causing the side effect and if changes have to made to the package insert or in some cases, like Cisapride a few years ago, the drug has to be taken off the market.
The FDA has a program called MedWatch for reporting serious reactions and problems with medical products, such as drugs and medical devices. Forms are available on their web site that you and your Pediatrician can fill out and submit to the FDA. The online MedWatch forms are 'for the voluntary reporting of serious adverse events, potential and actual medical product errors, and product quality problems associated with the use of FDA-regulated drugs, biologics, devices, and dietary supplements.'
There is a separate program, the Vaccine Adverse Event Reporting System (VAERS), for reporting vaccine side effects. VAERS is a cooperative program for vaccine safety of the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA). It is a post-marketing safety surveillance program, collecting information about adverse events (possible side effects) that occur after the administration of US licensed vaccines. Reports are welcome from all concerned individuals and organizations.